Atenolol 25 mg.

  1. hello, I am not a nurse, but I have a question regarding Atenolol 25 mg. if anyone knows anything. I went to the doctor yesterday and my blood pressure was up again 156/102, last week at another appt it was 153/109 so I was concerned. According to the doctor, my past visits my blood pressure has been up and down. She put me on Atenolol 25 mg. to help with the blood pressure and I had told her that sometimes it feels like my heart is beating so hard and feels like it's going go jump out of my chest.

    I just looked up about this drug and not sure I like what I read. Anyone know anything about it? It appears that people on this drug have to be weaned off of it, plus it's side affects do not appear to be that great. Should I request to go see a heart doctor?

    I asked her about getting a stress test and she didn't seem like I needed one. I also have to mention that my insurance is Kaiser so I have to get referrals to specialists.

    A little history, I am about 100 lbs overweight and just recently lost my dad so that could be contributing to the blood pressure. I did just join weight watchers so I am hoping to get this weight off and hopefully feel good again.

    If anyone has input they could offer, I would appreciate it. I really hate taking new drugs although I took the first one this morning.

    Thanks

    Debi
    •  
  2. 7 Comments

  3. by   SusanJean
    Please follow your doctor's advice and take your medication. You need to get your blood pressure under control. If you have problems with the side effects, report them to your doctor. Do not just discontinue the medication.

    By law all side effects must be reported. I'm not sure what you read, but there are "common" side effects, in general experienced by only a percentage of people that take the drug. (I'm referring to drugs in general here.) If a drug must be discontinued gradually, there is a good reason for it - it doesn't mean the drug in and of itself is dangerous or bad.

    The drug you are prescribed has been around for a long time...and in a class of drugs used in millions.

    Your plan to loose the extra 100 lbs is the best plan for your overall health. It may well bring your BP back into normal limits. Again, stay on your meds, work with your doc during this process and make it a team effort. I applaud your decision to make a major lifestyle change to improve your health and quality of life!!

    Sorry for your recent loss w/ your father.
    Good luck.
    SJ
  4. by   studentdeb
    Quote from SusanJean
    Please follow your doctor's advice and take your medication. You need to get your blood pressure under control. If you have problems with the side effects, report them to your doctor. Do not just discontinue the medication.

    By law all side effects must be reported. I'm not sure what you read, but there are "common" side effects, in general experienced by only a percentage of people that take the drug. (I'm referring to drugs in general here.) If a drug must be discontinued gradually, there is a good reason for it - it doesn't mean the drug in and of itself is dangerous or bad.

    The drug you are prescribed has been around for a long time...and in a class of drugs used in millions.

    Your plan to loose the extra 100 lbs is the best plan for your overall health. It may well bring your BP back into normal limits. Again, stay on your meds, work with your doc during this process and make it a team effort. I applaud your decision to make a major lifestyle change to improve your health and quality of life!!

    Sorry for your recent loss w/ your father.
    Good luck.
    SJ

    Susan-

    Thanks for your response. I get a little panicky with new drugs. I don't like to take them at all, but I know by blood pressure is very important and will keep track of any side effects. It's amazing how time gets by us and we become so unhealthy. My dad passing has really opened my eyes.

    Thanks again

    Debi
  5. by   CoffeeRTC
    I took this when I was pregnant and had PIH. No side effects and wasn't tapered off of it either.
  6. by   elkpark
    SusanJean is right -- your uncontrolled hypertension is much more dangerous to you than the atenolol, which has been used for a long time and is well-known to the medical community. It sounds like you feel comfortable with this doctor, and your best bet is to continue to work closely with her and follow her recommendations. I wish you all good things with the weight loss. As you know, any weight you can lose will help with your BP and general mental and physical health.

    I'm v. sorry for the loss of your father. Best wishes -- <<<hugs>>>
  7. by   llg
    I take 75 mg. of atenolol every day for my BP. I was first started on 50 mgs. and didn't notice any side effects. In fact, I felt terrific! Later, I realized that this "upper" effect was a side effect of the drug for me. When my dose was increased to 75 mgs. per day, it became obvious that it had a significant effect on me. I was "high," a bit dizzy, and could not sleep more than 4 or 5 hours per night. Gradually, over a period of about 6 months my body got used to the drug. I still don't sleep as much as I used to and my concentration is not quite what it was, but I can live with it. It brought my BP down from 170/100 to an extremely consistent 125/78.

    I agree with the above posters. Talk with your doctor about any concern that you have and don't play with the dosage yourself.

    Take care,
    llg
  8. by   actioncat
    I would think that atenolol would be a good drug for you if your heart feels like it is beating so hard it is going to jump outside your chest.

    The other posters are correct. This is a safe drug and your hypertension needs to be controlled. It is also a small dose.
    Of course, losing the wieght should be your goal now. Perhaps you will be able to go ff the med when you do lose the weight.
  9. by   studentdeb
    Thanks everyone for your input. It makes me feel better to know that this is a drug that is used often. I just hate taking drugs, I guess.

    Today is my second day on it and I did have a little lightheadedness yesterday but that was about all. I really do want my blood pressure under control and will get this weight off. I hadn't realized but since last June I gained 20 pounds. I had alot of stress last year and guess I didn't pay attention to the weight.

    My dad passing a few weeks ago on valentines day really was an eye opener for me. He passed suddenly in his sleep of a heart attack at 67. The autopsy showed his heart was twice the size it was supposed to be and he had hardening of the arteries really bad. We knew he had an 80% blockage but as for anything else, if he knew he didn't tell us.

    This has made me realize that my own health was not good and that will be me if I don't take care of myself now. I am currently 42 with two small children and I really want to be around when they grow up.

    I really appreciate the kind words regarding my dad and all the information you have shared with me regarding Atenolol. I will continue to take it and watch for side effects and keep in touch with my doctor.

    Thanks again

close